Alert archive / Utah / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 82, NWS Salt Lake City, UT

October 1, 2022Carbon County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 1, 2022, 6:41 AM MDT for Carbon County, Utah. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2022, 6:41 AM MDT (12:41 UTC)
Expired
Oct 1, 2022, 7:15 AM MDT
In force
34 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Carbon County, UT

The radar

The Grand Junction radar (KGJX), 171 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 0.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS55 KSLC 011241
SVRSLC
UTC007-011315-
/O.NEW.KSLC.SV.W.0082.221001T1241Z-221001T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
641 AM MDT Sat Oct 1 2022

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Carbon County in central Utah...

* Until 715 AM MDT

* At 640 AM MDT, a severe thunderstorm was located near Sunnyside, 
  or 26 miles east of Price, moving east at 40 mph.  Trained 
  spotters reported nickel size hail in Sunnyside and the storm has 
  since intensified. 

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Sunnyside and East Carbon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3964 11001 3957 11004 3954 11003 3953 11005
      3950 11002 3947 11002 3947 11042 3963 11042
      3968 10999 3967 10998
TIME...MOT...LOC 1240Z 263DEG 33KT 3954 11031 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CRK
2 follow-up statements
154 
WWUS55 KSLC 011254
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
654 AM MDT Sat Oct 1 2022

UTC007-011315-
/O.CON.KSLC.SV.W.0082.000000T0000Z-221001T1315Z/
Carbon UT-
654 AM MDT Sat Oct 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM MDT
FOR SOUTHEASTERN CARBON COUNTY...

At 654 AM MDT, a severe thunderstorm was located 12 miles east of
Sunnyside, or 34 miles east of Price, moving east at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Carbon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3964 11001 3957 11004 3954 11003 3953 11005
      3950 11002 3947 11002 3947 11030 3964 11022
      3968 10999 3967 10998
TIME...MOT...LOC 1254Z 270DEG 32KT 3953 11017 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CRK
643 
WWUS55 KSLC 011311
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
711 AM MDT Sat Oct 1 2022

UTC007-011321-
/O.EXP.KSLC.SV.W.0082.000000T0000Z-221001T1315Z/
Carbon UT-
711 AM MDT Sat Oct 1 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARBON COUNTY
WILL EXPIRE AT 715 AM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3964 11001 3957 11004 3954 11003 3953 11005
      3950 11002 3947 11002 3947 11030 3964 11022
      3968 10999 3967 10998
TIME...MOT...LOC 1311Z 263DEG 33KT 3955 10998 

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 4:06 AM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 1, 4:06 AM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
406 AM MDT Sat Oct 1 2022

.SYNOPSIS...Unsettled weather will continue across portions of
southern and eastern Utah through the weekend. Upper level ridging
will build into the region early next week and persist through
much of the remainder of the week.

&&

.SHORT TERM (Through 12Z Monday)...Morning upper air and satellite
analysis indicates a ~570 dam upper level low is located near the
Bear Lake area. A shortwave trough is noted in water vapor
imagery rotating around this circulation associated with a ~80kt
speed max. Enhanced lift associated with this shortwave trough is
already aiding in the development of nocturnal convection across
portions of northern and central Utah. Mesoanalysis indicates a
diffuse boundary located across southern Utah.

As far as the forecast through early afternoon, CAMs continue to
indicate convection will further develop across portions of
northern and eastern Utah, primarily east of the Wasatch Front.
Notably, this convection is expected to develop near several of
the northern Utah burn scars including Bear, Trail Mountain, Pole
Creek and East Fork. Will monitor rates as this convection is well
forced and moisture remains somewhat elevated. Surface dewpoints
in these areas range from the 30s to the 40s...keeping in mind
that temperatures are running more like typical October values in
these locations.

Attention will then turn to the eastern portion of the
aforementioned boundary across southern Utah. HREF ensemble mean
SBCAPE ranges from around 750-1000 J/kg across eastern Kane,
eastern Garfield, Wayne and southern Emery Counties by early
afternoon. This combined with steep lapse rates and deep layer
shear at or above 30kts should be sufficient for the development
of strong convection across the previously mentioned area. The
Storm Prediction Center has outlined this area with a marginal
risk for severe thunderstorms and concur with this assessment.

Even with somewhat lower PWATs across southeastern Utah, the
threat of organized convection would also represent an increased
risk for flash flooding particularly from Capitol Reef to the San
Rafael Swell area over to Canyonlands. CAMs support this
conclusion as well, with discrete, strong convection developing in
this area by 19-20Z. Added a few "probable" areas of flash
flooding to Capitol Reef, San Rafael Swell and Canyonlands to
account for this with the morning package.

Model trends have shifted to show widespread convection across
southern and eastern Utah Sunday afternoon and evening as yet
another shortwave trough rotates around the parent trough and
provides more than sufficient lift for convection across much of
southern and eastern Utah. HREF ensemble mean SBCAPE near
1000-1250 J/kg combined with at or above 20kts of deep layer shear
should allow for another round of convection, starting perhaps in
the morning hours. Storm motions will support movement toward the
east to southeast, which is most conducive to flash flooding for
locations in the Escalante/Grand Staircase National Monument, Glen
Canyon National Recreation Area, portions of Capitol Reef and the
Swell and depending on storm morphology, Zion National Park. Most
of these areas will continue to see surface dewpoints near
45-50F, which will support heavy rainfall reaching the surface.

.LONG TERM (After 12Z Monday)...One last round of convective
activity is expected for southern and potentially central Utah on
Monday as the last shortwave of the series rotates through its
parent longwave trough that has been parked over the region for
some time. Some disagreement exists in the modeling suite at this
time, with the NAM12 and ECMWF holding on to the development of a
pronounced lee trough while the GFS and majority of ensemble
members from each system lack this feature. This lee trough has
trended further west into Nevada with today's forecast cycles, and
at this time does not appear to be of major concern given its
positioning.

While some degree of upper-level divergence will be present on
the tail end of the departing longwave trough and jet max west of
its axis, most of the forcing will come from mid-level cooling and
surface heating destabilizing the atmosphere, especially in the
presence of a moist low-level atmosphere left behind from the
prior days' precipitation. That said, the extent and intensity of
the precipitation will likely be limited, especially likely to
trigger off the high terrain, and may struggle to move off with
any vigor. Therefore, mostly mountain showers and a few isolated
thunderstorms are expected, and thus the flash flood potential at
this time is very low.

In a look at this morning's cluster analysis of the ensemble
membership, worth noting that confidence does not always increase
as lead time shortens. While the mean solution still represents a
high- amplitude ridge, each cluster shows some degree of the ridge
buckling at some point mid to late week, allowing for perhaps a
weak and progressive shortwave trough to barrel through. None of
the membership suggest any trough passage will be all that potent,
but it does reduce confidence in reaching temps well above
seasonal normals for more than just a day or two as the ridge
crests. Additionally, this is evident in the NBM PoP and WPC QPF
grids Thursday-Saturday as precip chances have crept up from their
previously bone dry outlook yesterday.

&&

.AVIATION...KSLC...VFR conditions expected through the valid TAF
period with periods of showers throughout the day. While some
showers or thunderstorms could produce gusty winds, these are
largely expected to be weak, topping out in the mid 20 knots.
Northerly flow is expected to hold on until a later-than-usual
transition back to light southeasterly drainage flows Saturday
night.

.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms
are expected today for central and southern Utah, especially east
of I- 15. Terminals west of I-15 could see some gusty winds as a
result of passing showers, though are likely far enough west to be
out of the main threat area. Expecting VFR conditions overall
with cloud decks around 8-10kft building in for central and
eastern portions of the forecast area, and high clouds elsewhere.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Wessler

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Oct 1, 4:37 AM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
437 AM MDT Sat Oct 1 2022

UTZ113-120-121-011115-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT-
437 AM MDT Sat Oct 1 2022

...A strong thunderstorm will impact portions of northeastern
Emery...eastern Carbon and southeastern Duchesne Counties through 515
AM MDT...

At 436 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Wellington, or 14 miles southeast of Price, moving
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sunnyside and East Carbon.

This includes US Route 6 between mile markers 250 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 10995 3974 10999 3967 10998 3964 11001
      3954 11003 3953 11005 3949 11002 3931 11067
      3948 11076 3985 11030 3986 10996 3981 10997
      3980 10993 3975 10993
TIME...MOT...LOC 1036Z 246DEG 34KT 3943 11063

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Oct 1, 6:08 AM MDT, 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
608 AM MDT Sat Oct 1 2022

UTZ113-120-121-011300-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT-
608 AM MDT Sat Oct 1 2022

...A strong thunderstorm will impact portions of northeastern
Emery...eastern Carbon and southern Duchesne Counties through 700 AM
MDT...

At 608 AM MDT, Doppler radar was tracking a strong thunderstorm over
Wellington, or 7 miles southeast of Price, moving east at 40 mph.
Additional strong thunderstorms are located to the east of the main
storm.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wellington, Sunnyside and East Carbon.

This includes US Route 6 between mile markers 246 and 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3943 11077 3973 11075 3983 11008 3954 11003
      3953 11005 3950 11002 3947 11001 3945 11003
TIME...MOT...LOC 1208Z 263DEG 33KT 3954 11069

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 6:00 PM MDTSpecial Weather StatementSLCIron30 min
Sep 30, 6:30 PM MDTSpecial Weather StatementSLC30 min
Sep 30, 6:59 PM MDTSpecial Weather StatementSLC31 min
Oct 1, 4:37 AM MDTSpecial Weather StatementSLCCarbon38 min
Oct 1, 4:51 AM MDTSevere Thunderstorm WarningSLCCarbon, Emery24 min
Oct 1, 5:12 AM MDTSevere Thunderstorm WarningSLCCarbon, Emery21 min
Oct 1, 6:08 AM MDTSpecial Weather StatementSLCCarbon52 min
Oct 1, 2:36 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Oct 1, 2:51 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Oct 1, 3:02 PM MDTSpecial Weather StatementSLCGarfield43 min
Oct 1, 4:09 PM MDTSpecial Weather StatementSLCWayne36 min
Oct 1, 4:11 PM MDTSpecial Weather StatementSLCGarfield34 min
Oct 1, 4:15 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Oct 1, 4:21 PM MDTSevere Thunderstorm WarningSLCGarfield24 min
Oct 1, 4:23 PM MDTSevere Thunderstorm WarningSLCGarfield37 min
Oct 1, 4:46 PM MDTSevere Thunderstorm WarningSLCGarfield14 min
Oct 1, 4:55 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield4 hr
Oct 1, 4:57 PM MDTSpecial Weather StatementSLCWayne33 min
Oct 1, 5:01 PM MDTSpecial Weather StatementSLCGarfield29 min
Oct 1, 5:12 PM MDTSevere Thunderstorm WarningSLCGarfield33 min
Oct 1, 5:44 PM MDTSevere Thunderstorm WarningSLCGarfield31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.